Texas, 2013Damaging Winds and High Wind in Texas, June 20, 2013
June 20, 2013 · NWS LUB · 5 events in 4 counties and zones
Storms developed during the early evening in a moist and unstable airmass. A surface trough positioned near the Texas and New Mexico state line served as the lifting mechanism for these storms, which produced wind gusts up to 65 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms developed during the early evening in a moist and unstable airmass. A surface trough positioned near the Texas and New Mexico state line served as the lifting mechanism for these storms, which produced wind gusts up to 65 mph. Following this initial activity, a wake low developed. This feature kept gusty conditions in place across the far southern panhandle and northern South Plains into the early overnight hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 20, 5:18 PM CST, 16 minutes earlier.
Area forecast discussion, Jun 20, 5:18 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
618 PM CDT THU JUN 20 2013
.AVIATION...
LOW VISBYS WILL CONTINUE THROUGH THE EARLY EVENING AS WINDS REMAIN
STOUT OUT OF THE SOUTH. THERE IS A SMALL CHANCE AT THUNDERSTORMS
CURRENTLY TO THE WEST OF KLBB TO AFFECT THAT TAF SITE LATER THIS
EVENING. HOWEVER...CONFIDENCE IS TOO LOW AT THE MOMENT TO INCLUDE
IN THE TAF. SIMILAR WINDS ON FRIDAY AFTERNOON WILL LIKELY LEAD TO
RESTRICTIONS TO THE VISIBILITIES DUE TO BLOWING DUST.
&&
.PREV DISCUSSION... /ISSUED 332 PM CDT THU JUN 20 2013/
SHORT TERM...
STRONG SURFACE HEATING CONTINUES THIS AFTERNOON IN MODEST MOIST
SOUTHERLY LOW LEVEL FLOW AND WEAK YET SLIGHTLY DIVERGENT SOUTHWEST
FLOW ALOFT. MOST SOLUTIONS DEVELOP SCATTERED THUNDERSTORMS INITIALLY
OVER NORTH-NORTHWEST ZONES OVER THE NEXT FEW HOURS...THEN SEND
OUTFLOW SOUTHWARD WHICH MAY SERVE AS FOCUS FOR STORMS OVER SOUTHERN
AREAS BY EARLY EVENING. ACTIVITY SHOULD ALSO BE INFLUENCED AGAIN BY
APPROACHING STORMS THROUGH EASTERN NEW MEXICO. MINOR CHANGES TONIGHT
THOUGH INCREASED THUNDERSTORM COVERAGE SLIGHTLY AND CONTINUED
BLOWING DUST MENTION CENTRAL AREAS INTO THE EVENING AS SURFACE WINDS
SHOULD STAY ELEVATED JUST ENOUGH. STILL ALSO ANTICIPATING AT LEAST
ISOLATED SEVERE THREAT WITH CAPES FROM 1500 TO 2500 JOULES PER
KILOGRAM THOUGH WINDS ALOFT DO NOT APPEAR STRONG ENOUGH TO SUPPORT
WELL ORGANIZED SYSTEMS TONIGHT. SOME CONCERN HOWEVER THAT SHOULD AN
OUTFLOW DEVELOP AS EXPECTED IT MAY SERVE AS ADDITIONAL FOCUS.
ACTIVITY SHOULD WANE OVERNIGHT THEN CLEAR OUT EARLY MORNING WITH A
POSSIBLE REPEAT TOMORROW AFTERNOON. MINOR CHANGES FRIDAY AS WELL.
RMCQUEEN
LONG TERM...
LITTLE CHANGE IN THINKING THROUGH THE EXTENDED WITH THE SOUTH PLAINS
REGION TO BE POSITIONED ON THE FRINGE OF SOUTHWEST FLOW ALOFT
THROUGH EARLY NEXT WEEK. THIS WILL OCCUR AS AN UPPER RIDGE AXIS
STRETCHES FROM NORTHERN MEXICO OFF TO OUR SOUTH AND EAST AND A
COUPLE OF ITERATIONS OF A WESTERN CONUS TROUGH EVOLVE. THIS PATTERN
WILL SUPPORT CONTINUED SOUTHERLY LOW-LEVEL FLOW AND TOASTY
TEMPERATURES AS SFC TROUGHING PERSISTS IN THE LEE OF THE ROCKIES.
EXPECT TEMPERATURES TO TOP OUT EACH DAY SEVERAL DEGREES ABOVE
AVERAGE...WITH LOWS ON THE WARM SIDE OF AVERAGE AS WELL. REGARDING
THUNDER CHANCES...BETWEEN THE WESTERN TROUGH AND EASTERN RIDGE A
PLUME OF SUB-TROPICAL MOISTURE WILL STREAM OVER FROM THE SOUTHWEST
AND COUPLED WITH STRONG HEATING...CONVERGENCE ALONG THE SFC TROUGH
POSITIONED SOMEWHERE NEAR/IN THE WESTERN ZONES AND PERHAPS EVEN WEAK
UPPER SUPPORT OCCASIONALLY GRAZING THE AREA...IT DOES APPEAR AT
LEAST THE WESTERN ZONES WILL SEE A CHANCE OF LATE AFTN/EVENING
STORMS THROUGH THE WEEKEND. GIVEN THE SOUTHWESTERLY STEERING
FLOW...ANY ACTIVITY WILL TRY AND MAKE SOME PROGRESS EASTWARD THOUGH
INCREASED CAPPING WILL TEND TO THWART THIS EFFORT SOMEWHAT.
HENCE...HAVE MAINTAINED POPS FRIDAY AND SATURDAY AFTN/EVENING
SPREADING EASTWARD ACROSS THE CAPROCK AND ALSO INSERTED LOW POPS ON
SUNDAY AFTN/EVENING TOO. MODEST INSTABILITY AND DEEP LAYER SHEAR
EACH AFTERNOON COULD ALSO SUPPORT A FEW STRONG TO SEVERE STORMS. IN
ADDITION...THE BREEZY SOUTHERLY WINDS EACH DAY COUPLED WITH ALL THE
FINE DUST SITTING ON THE TOP SOIL WILL LIKELY CREATE AREAS OF
BLOWING DUST...LIKE WE HAVE SEEN THE PAST TWO DAYS...AND HAVE ADDED
A MENTION IN THE GRIDS.
THIS PATTERN COULD PERSIST INTO MONDAY...BUT THE GFS PROGS THE SFC
TROUGH AND BETTER THUNDER CHANCES TO SHIFT A LITTLE FURTHER TO THE
WEST/NORTHWEST AND FOR THIS REASON HAVE KEPT THE FORECAST DRY THEN.
AFTER THAT...UPPER RIDGING IS FORECAST TO RETROGRADE WESTWARD AND
AMPLIFY OVER THE FOUR CORNERS. THIS WILL KEEP TEMPERATURES HOT
THOUGH LIKELY BRING AN END TO THUNDER CHANCES.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 64 91 64 93 65 / 40 20 30 20 20
TULIA 66 91 66 94 67 / 40 20 20 10 20
PLAINVIEW 68 92 68 93 68 / 40 20 20 10 10
LEVELLAND 67 93 68 94 68 / 40 20 20 10 20
LUBBOCK 68 92 69 94 70 / 40 10 20 10 10
DENVER CITY 67 94 67 95 67 / 40 20 20 20 20
BROWNFIELD 68 93 68 95 68 / 40 20 20 10 10
CHILDRESS 70 95 70 96 70 / 20 10 10 10 10
SPUR 71 95 70 97 71 / 20 10 10 10 10
ASPERMONT 72 95 71 98 72 / 10 10 10 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
01
Hazardous weather outlook, Jun 20, 10:56 AM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1156 AM CDT THU JUN 20 2013
TXZ021>044-211700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1156 AM CDT THU JUN 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A RISK OF SEVERE THUNDERSTORMS LATER TODAY WEST OF A
CHILDRESS TO POST LINE...WITH GREATEST CONCERN ACROSS THE NORTHERN
SOUTH PLAINS AND SOUTHWESTERN TEXAS PANHANDLE. MAIN THREATS WILL
BE BASEBALL SIZE HAIL...DAMAGING WINDS...AND PERHAPS AN ISOLATED
TORNADO. THE SEVERE WEATHER THREAT IS EXPECTED TO COMMENCE NEAR
THE STATE LINE BY MID AFTERNOON THEN EDGE EAST LATE IN THE
AFTERNOON AND EARLY EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY
AFTERNOON AND EVENING...AND AGAIN SATURDAY AFTERNOON AND EVENING...
MAINLY ACROSS THE WESTERN SOUTH PLAINS AND EXTREME SOUTHWEST TEXAS
PANHANDLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY REQUIRED LATE THIS AFTERNOON THROUGH
THE EVENING.
In the hours before
Special weather statement, Jun 20, 4:04 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
504 PM CDT THU JUN 20 2013
TXZ027-033-202230-
BAILEY-COCHRAN-
504 PM CDT THU JUN 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN AND BAILEY COUNTIES...
AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF MORTON...MOVING NORTH AT 20 MPH.
THIS STORM WILL AFFECT LOCATIONS IN AND AROUND MAPLE AND ENOCHS.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3399 10291 3390 10261 3366 10281 3373 10301
TIME...MOT...LOC 2204Z 202DEG 18KT 3378 10287
05
Special weather statement, Jun 20, 4:20 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
520 PM CDT THU JUN 20 2013
TXZ027-033-202245-
BAILEY-COCHRAN-
520 PM CDT THU JUN 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN AND BAILEY COUNTIES...
AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 34 MILES SOUTHWEST OF MULESHOE...MOVING EAST AT
35 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 55 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3422 10304 3426 10270 3373 10268 3378 10304
TIME...MOT...LOC 2219Z 266DEG 30KT 3394 10317
05
Special weather statement, Jun 20, 4:46 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
546 PM CDT THU JUN 20 2013
TXZ027-028-033-202315-
BAILEY-COCHRAN-LAMB-
546 PM CDT THU JUN 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN...LAMB AND BAILEY
COUNTIES...
AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF MORTON...MOVING NORTHEAST AT
25 MPH. THIS STORM WILL AFFECT LOCATIONS IN AND AROUND ENOCHS...THE
MULESHOE WILDLIFE REFUGE AND MAPLE.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3410 10280 3393 10251 3371 10276 3383 10297
TIME...MOT...LOC 2245Z 213DEG 21KT 3385 10282
05
Thunderstorm Wind, Parmer
- When
- June 20, 5:34 PM CST
- Where
- Parmer County, 1.14 mi E of Lazbuddie
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 34.380, -102.600
A local broadcast media outlet relayed a report from a schoolnet weather station in Lazbuddie of a 63 mph wind gust.
Thunderstorm Wind, Castro
- When
- June 20, 5:55 PM CST to 6:00 PM CST
- Where
- Castro County, 2 mi NE of Dimmitt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.571, -102.295
A Texas Tech University West Texas Mesonet station in Dimmitt recorded a 65 mph wind gust.
Thunderstorm Wind, Parmer
- When
- June 20, 6:10 PM CST
- Where
- Parmer County, 2 mi NE of Friona
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.651, -102.705
A Texas Tech University West Texas Mesonet site in Friona measured a 59 mph wind gust.
Thunderstorm Wind, Hale
- When
- June 20, 6:55 PM CST
- Where
- Hale County, 1 mi S of Plainview
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.185, -101.700
A Texas Tech University West Texas Mesonet station in Plainview recorded a 61 mph wind gust.
High Wind, Lamb
- When
- June 20, 11:15 PM CST
- Where
- Lamb forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.069, -102.352 (the zone’s center; the record gives no point)
A Texas Tech University West Texas Mesonet site near Olton measured a 59 mph wind gust as high winds continued behind a wake low.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Minnesota, June 20 to 21, 2013$3.6 million · EF0 · 90 events
- Tornado and Flash Flooding in North Dakota, June 20 to 21, 2013$305,000 · EF0 · 25 events
- Flash Flooding and Hail in North Dakota, June 20, 2013$409,000 · 2.75 in hail · 15 events
- Flash Flooding and Hail in New Mexico, June 20, 2013$170,000 · 1.75 in hail · 11 events
- Wildfire in Nevada, June 20, 2013$200,000 · 1 event
- Flood and Hail in Minnesota, June 20 to 21, 2013$28,000 · 2.5 in hail · 24 events
- Hail and Damaging Winds in Texas, June 20, 20131.75 in hail · 27 events
- High Wind in Texas, June 20, 20131 injured · 70 kt wind · 18 events
- Hail and Damaging Winds in Tennessee, June 20, 2013$15,000 · 52 kt wind · 9 events
- Damaging Winds in Alabama, June 20, 2013$12,000 · 52 kt wind · 2 events
- Damaging Winds in Florida, June 20, 2013$10,000 · 55 kt wind · 4 events
- Frost and Freeze in Oregon, June 20, 20133 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447751, 447752, 447753, 447754, 447755.